Follow
Share

My mother was diagnosed with sever dementia. She began taking aricept 4 days ago. Since then her behavior has changed. The first night she became tired, the second night she became very agitated and paranoid, the 2nd morning, I found her sitting at the edge of her bed, her hands clasped on her lap head down and telling me she was alone, that everyone had left her. She started crying saying she wanted to die. I assured her she was not alone that myself and her grandson was here with her. It seemed to take me talking to her for over an hour for her to snap out of it. The day went ok, but the periodically I would catch that faraway look in her eye and sadness. My father passed away 7 years ago and they had been married 60 years. I'm thinking pulling her off this medicine. I prefer her the way she was, Dr. Jekyll and Mr. Hyde personality that she has for the last 2 years. At the very least, there was no sadness, no tears and no wanting to just die. This behavior just hurts my heart. I would rather be frustrated by her behavior than this sadness.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Just to balance the scales here Mum has Al and Va and Donepezil (aricept to you in USA) works brilliantly for her. Prior to it she would ask me the time about 8-10 times an hour which drove me nuts but now not so bad - she is deteriorating but without it she would be far far worse. Of course it does temper the rest of her behaviour - that's ingrained and vitriolic but the memory part it definitely has worked on, so let's not dismiss it out of hand for everyone xxxxx
Helpful Answer (2)
Report

I'm sorry your Mom is so sad. I think she will be ok after they switch her meds. She is lucky she has you.
Helpful Answer (0)
Report

My mom became so paranoid when she was on aricept. She kept calling the fire department because she thought she was having a heart attack. She was very insistent that I don't leave her alone. We had then opted for no medication. Fortunately, her doctor supported me in that.
Helpful Answer (0)
Report

My aunt had side effects the first time she took Aricept. Nausea and increased confusion. There were other things going on so the Aricept might have been wrongly suspected. A year or so later we tried again without a problem. It seemed to help her. She continues to take it along with Namenda. Four days is long enough to get nausea or a stomach ache but probably not long enough to see if the med could help or the side effects resolve. But having said that I will rush to add that there are always side effects to meds and it is difficult to know with dementia meds if they are actually helping. Keep your mom useful and moving. Her symptoms sound like depression. The visit to the doctor may have given her some hard things to hear and deal with having nothing to do with the Aricept other than hearing she had the need for it. Dementia is not like a light switch on the brain turning it off or on. She probably understands her situation and who wouldn't feel alone? I think the first time I realized I was alone and had to face my fate on my own was when I went into labor with my first child. I knew there was no getting out of it. I had to go through it. With the end of life some have the " hope of glory" some grit their teeth and bear it but I suspect all feel alone. Wish we could tell you what to do but it doesn't work that way. My new favorite thing I've read about elder care was written by CWillie. "be at peace with the level of risk you are willing to accept." At the end of the day that's about all we can do. My best to you, your mom and your son. You sound like a living family.
Helpful Answer (0)
Report

Mom was diagnosed with MCI w/short-term memory loss by her PCP and confirmed by a neuorologist. The latter gave Mom a presciption for Aricept and we got it filled, b but decided not to give it to her because of the side effects of dizziness. Mom has had multiple falls with broken bones. As she's 95 (will be 96 in Sept), we've decided to go with the known (sundowning, occasional confusion) rather than the unknown (side effects). From what I've read, the dosage needs to be monitored carefully, increased gradually, and there might not be any noticeable improvement for 60 days or more. I'm sure it works wonders for some people, but just don't want to try it on Mom.
Helpful Answer (0)
Report

That's change not chug
Helpful Answer (0)
Report

My husband,85 w alz has been on it since we first suspected, 8 yrs. He was given antidepressent 7 yrs ago which turned him from lion to lamb. Things are as fine as possible and don't plan to chug his meds.
Helpful Answer (0)
Report

My husband, normally sweet and cheerful and now fragile with dementia, took Aricept about 5 years ago. He immediately became suicidal, not his personality at all. He agreed to go to a nursing home for two months, then "escaped" and said he wouldn't go back. His daughter agreed that we would rather have the sweet person we always knew (even with worsening memory) than the miserable guy on Aricept, so with the doctor's agreement, it was discontinued. It was a living H3ll for the poor man.
Helpful Answer (0)
Report

My heart goes out to you. My Mom has done well with Aricept - she has vascular dementia. Her dosage was doubled once I took over her meds and we knew she was actually taking her medicine on a regular basis. It seems to help. She doesn't sleep a lot and is up at 1 or 2 am for a bathroom break and a snack every night. I don't know if that is her meds or the dementia - she often is unsure of the day or time of day. My prayers are with you.
Helpful Answer (0)
Report

Check out the "Beers List" for meds that should not be given to elderly people due to side effects.
Helpful Answer (1)
Report

I'm so sorry. I know how you feel. A similar thing just happened to my mom on Lexapro. We are trying to get it our of her system and praying she returns to us. The Dr gave it for anxiety and to reset her sleep schedule. She did great for about 2 weeks then went off the deep end. She's slowly coming back to us. So sad. :-(
Helpful Answer (0)
Report

My mother got nauseated from aricept; we discontinued it. My husband had great results from it, for nearly 10 years. (In general, people with LBD often have stronger benefits than do people with ALZ.)

No drug works exactly the same way for everyone who takes it. It is very important to discuss drug reactions with the prescribing doctor and/or pharmacist.

Ask her doctor is there is any point in continuing another week or so, to see if she adjusts, or if this is clear indication that it won't be beneficial for her.
Helpful Answer (0)
Report

Pearl Angel is right Aricept is not for everyone (by the way for those in the UK it is known by the name Donepezil).

I have copied this from a UK website:

The guidance from NICE (2011) recommends that donepezil (AKA ARICEPT), rivastigmine or galantamine is offered as part of NHS care for people with mild-to-moderate Alzheimer's disease. There is good evidence (strongest for donepezil) that these cholinesterase inhibitors also help people with more severe Alzheimer's disease

Between 40 and 70 per cent of people with Alzheimer's disease benefit from taking a cholinesterase inhibitor. In cases where the treatment shows benefit, symptoms improve temporarily (for between six and 12 months in most cases) and then gradually worsen over the following months. People taking a cholinesterase inhibitor can experience: reduced anxiety; improvements in motivation, memory and concentration; and improved ability to continue daily activities (eg personal care, shopping, dressing).

It is not clear whether the cholinesterase inhibitors also bring benefits for behavioural changes such as agitation or aggression. Trials in this area have given mixed results.

Memantine

The NICE guidance (2011) recommends use of memantine as part of NHS care for severe Alzheimer's disease (see 'NICE guidance: a summary'). NICE also recommends memantine for people with moderate Alzheimer's disease who cannot take the cholinesterase inhibitor drugs (this is usually because of side effects).

Memantine is licensed for the treatment of moderate-to-severe Alzheimer's disease. In people in the middle and later stages of the disease, it can slow down the progression of symptoms, including disorientation and difficulties carrying out daily activities. There is some evidence that memantine may also help with symptoms such as delusions, aggression and agitation.

I hope that helps you hun but I can tell you first hand you need to give it 2 weeks to see if those symptoms settle down because Mum had weird side effects initially but the benefits far outweighed those initially
Helpful Answer (1)
Report

Aricept works beautifully for some people, and has horrible side effects for others. Your mother may be one of the ones that doesn't do well on aricept. Please tell her doctor of these recent developments. Follow his/her advice about continuation or discontinuation of the drug. Please don't take her off yourself, as this medication shouldn't be abruptly stopped. There are other drugs to try, and other dosing methods available.

Angel
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter